Dvacetiletá žena byla nalezena mrtvá ve svém pokoji. Byla medikamentózně léčena pro depresivní a panické poruchy, a opakovaně se pokoušela o suicidium. V blízkosti těla bylo nalezeno mnoho balení předepsaných léčiv, včetně paroxetinu. Při pitvě byly plíce edematózní. Orgány vykazovaly známky mírné kongesce a změny způsobené rozkladem. Autolýzou způsobená ruptura, označená jako gastromalacie, byla popsána na přední části stěny žaludku v oblasti kardie. Toxikologické vyšetření stanovilo 0,78, 3,20 a 17,63 μg/ml paroxetinu v kardiální, respektive femorální krvi a v moči. Acetaminophen a phenobarbital byly také stanoveny, a to v terapeutické či subletální koncentraci. Autoři vyhodnotili údaje získané post mortem, při čemž vzali v úvahu posmrtnou difuzi léků a došli k závěru, že smrt byla způsobena toxicitou paroxetinu spolu se serotoninovým syndromem.
Klíčová slova: paroxetin – otrava – difuze post mortem
Motonori Takahashi1; Hiroshi Kinoshita2; Azumi Kuse3; Mai Morichika3; Minori Nishiguchi1; Harumi Ouchi1; Takako Minami1; Kiyoshi Matsui1; Takehiko Yamamura1; Hiroyuki Motomura4; Nao Ohtsu1; Shie Yoshida1; Nobuyuki Adachi1; Yasuhiro Ueno3; Shigeru Hishida1; Hajime Nishio1
Authors place of work:
Department of Legal Medicine, Hyogo College of Medicine, 1-1 Mukogawa-cho, Nishinomiya, Hyogo, 663-8501, Japan1; Department of Forensic Medicine, Faculty of Medicine, Kagawa University, 1750-1 Miki, Kagawa, 761-0793, Japan2; Division of Legal Medicine, Department of Environmental Health and Safety, Kobe University Graduate School of Medicine, 7-5-1, Kusunoki-cho, Chuo-ku, Kobe, 650-0017, Japan3; Forensic Science Laboratory, Hyogo Prefectural Police Headquarters, 5-4-1, Shimoyamate-dori, Chuo-ku, Kobe, 650-8510, Japan4
Published in the journal:
Soud Lék., 55, 2010, No. 1, p. 2-4
A female in her twenties was found dead in her room. She had received medications for depression and panic disorder, and had attempted suicide several times. Many packets of prescribed drugs, including paroxetine, were found near the corpse. At autopsy, the lungs were edematous. The organs were slightly congested with putrefactive change. Autolytic rupture, considered as gastromalasia, was observed in the anterior cardiac portion of stomach wall. Toxicological examination revealed 0.78, 3.20 and 17.63 μg/ml of paroxetine in the heart blood, femoral blood and urine, respectively. Acetaminophen and phenobarbital were also identified within therapeutic or sub-lethal levels. Taking into consideration postmortem diffusion of drugs, we evaluated postmortem data and concluded that the death was mainly due to toxicity of paroxetine with serotonin syndrome.
Mood disorders (e.g. major
depressive disorder and panic disorder) are thought to be associated
with heterogeneous dysfunction of biogenic amines. It is suggested
that depression results from a functional deficit of either serotonin
or norepinephrine at the receptor site in the central nervous system
[4, 10]. Tricyclic antidepressants (TCAs) have classically been
prescribed for these disorders. Unfortunately, these have poor
selectivity for monoamine transporter inhibition, undesirable side
effects and significant toxicity .
In recent years, selective
serotonin reuptake inhibitors (SSRIs) have been widely prescribed as
first-line agents instead of TCAs . Paroxetine, (-)-(3S,
4R)-4-(4-fluorophenyl)-3-[(3, 4-methylenedioxy) phenoxymethyl]
piperidine, is one of the SSRIs used as an antidepressant. It has
very mild anti-cholinergic effects, no activity on histamine or
@1-adrenergic receptors, and its main metabolites have no
pharmacological properties . For these reasons, poisoning with
paroxetine is rarely reported compared with other psychiatric drugs
Here, we report a case of
poisoning with paroxetine probably accompanied by serotonin syndrome.
A female in her twenties (153 cm,
47 kg) was found dead in her room with many empty packets of
prescribed drugs. Her body was discovered in a prone position. She
had been suffering from depression and panic disorder, and was
prescribed multiple medications including 30 mg daily of paroxetine.
She had a history of several suicide attempts and self-injury. Three
days before her corpse was found, she was hospitalized for overdose
with acetaminophen-containing drugs and discharged on the next
At autopsy, hesitation mark
scarring on her left wrist was the only external injury observed.
Putrefactive discoloration of skin was also noted. Both lungs (left
290 g, right 355 g) were edematous and 300 ml of pleural effusion was
observed in the thoracic cavities. The brain had no macroscopic
abnormality. The heart (220 g) had no lesions such as
atherosclerosis, myocardial fibrosis or anatomical abnormalities. It
contained 150 ml of blood with chicken fat clots. Both the anterior
cardiac portion of stomach and lower portion of esophagus were
autolytic, considered as gastromalacia , and approximately 80 ml
of dark brownish peritoneal fluid was present. The bladder contained
approximately 150 ml of slightly yellow clear urine. Organs showed
putrefactive changes and were slightly congested. The postmortem
interval was speculated to be approximately two days.
Drug screening using Triage®
(Biosite Diagnostic Inc, San Diego, USA) was positive for
barbiturates. In microscopic examination, all tissues showed
postmortem changes. Lungs were edematous and liver showed
centrilobular eosinophilic change.
examination was performed using a high performance liquid
chromatography drug analysis system (Class-VP system, Shimadzu,
Kyoto, Japan), operated in accordance with the manufacturer’s
specifications . Toxicological analysis identified paroxetine,
acetaminophen and phenobarbital in blood and other specimens (Table
1). In addition to these drugs, peritoneal fluid contained
chlorpromazine, promethazine and nitrazepam.
No ethanol was detected from
blood or urine using headspace gas chromatography.
The incidence of adverse effects
associated with SSRIs is reported to be small compared with
conventional TCAs. The lowest concentration at which death was
attributed to paroxetine alone was reported to be 0.41 μg/ml
. In this case, the concentrations of paroxetine in the heart and
femoral blood exceeded fatal levels (Table 1). While, blood
concentrations of phenobarbital and acetaminophen were within
therapeutic or sub-lethal levels . The femoral/heart blood
concentration ratio of paroxetine, acetaminophen and phenobarbital
were 4.10, 1.75 and 1.02, respectively. These elevated concentrations
in femoral blood may be due to postmortem diffusion from urine or
peritoneal fluid. Relatively high concentrations of urinary
paroxetine and acetaminophen in the bladder could accelerate drug
diffusion into the femoral vein .
Paroxetine is a substrate for and
a potent inhibitor of cytochrome P450 (CYP) 2D6, and a weak inhibitor
of CYP3A4 [5, 10, 13]. This inhibition can suppress the metabolism of
paroxetine itself and other drugs. In the present case, microscopic
analysis of the liver showed centrilobular eosinophilic changes
suggesting paroxetine metabolism was reduced by hepatocytic damages.
These mechanisms may extend the biological half-life and lead to
elevation of paroxetine blood concentration to lethal levels.
SSRIs increase serotonin
concentration in the synaptic cleft by inhibiting presynaptic
serotonin reuptake . This serotonin overstimulation produces a
constellation of symptoms called serotonin syndrome [1, 5, 10, 13].
It results from not only the combined use of SSRIs and monoamine
oxidase inhibitors but also from SSRI monotherapy [2, 9]. The
syndrome is characterized by a “clinical” triad of mental-state
changes, autonomic hyperactivities (e.g. hyperthermia) and
neuromuscular abnormalities [3, 12]. As the rectal temperature of the
corpse decreased to environmental temperature and antemortem symptoms
were unclear in present case, serotonin syndrome could not be
diagnosed. However, it is strongly speculated that the deceased
suffered from serotonin syndrome due to an excessive intake of
From the autopsy findings and the
results of toxicological examination, we concluded that death was
mainly due to paroxetine toxicity, with possible partial contribution
from acetaminophen and phenobarbital. We took into consideration the
postmortem diffusion of drugs when evaluating the postmortem data.
A part of this paper was
presented at the 55th Kinki District Conference of the Japanese
Society of Legal Medicine.
Takahashi, M.D., Ph.D.
of Legal Medicine, Hyogo College of Medicine,
Mukogawa-cho, Nishinomiya, Hyogo, 663-8501, Japan
1. Boyer EW, Shannon M.: The serotonin syndrome. N Engl J Med 2005; 352: 1112–1120.
2. Canan F, Korkmaz U, Kocer E, Onder E, Yildirim S, Ataoglu A.: Serotonin syndrome with paroxetine overdose: a case report. Prim Care Companion J Clin Psychiatry 2008; 10: 165–167.
3. Dunkley EJ, Isbister GK, Sibbritt D, Dawson AH, Whyte IM.: The Hunter Serotonin Toxicity Criteria: simple and accurate diagnostic decision rules for serotonin toxicity. QJM 2003; 96: 635–642.
4. Ellenhorn MJ, Barceloux DG.: Cyclic antidepressants. In: Medical Toxicology, Diagnosis and treatment of human poisoning. New York, NY: Elsevier, 1988, pp. 402–415.
5. Goeringer KE, Raymon L, Christian GD, Logan BK.: Postmortem forensic toxicology of selective serotonin reuptake inhibitors: a review of pharmacology and report of 168 cases. J Forensic Sci 2000; 45: 633–648.
6. Kinoshita H, Taniguchi T, Kubota A, Nishiguchi M, Ouchi H, Minami T, Utsumi T, Motomura H, Nagasaki Y, Ameno K, Hishida S.: An autopsy case of imipramine poisoning. Am J Forensic Med Pathol 2005; 26: 271–274.